Florida, 2009Hail in Florida, June 13, 2009
June 13, 2009 · NWS MFL · 3 events in 2 counties and zones
Typical summer sea breeze thunderstorm activity was enhanced by strong instability to produce isolated strong to severe thunderstorms across southeast Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Typical summer sea breeze thunderstorm activity was enhanced by strong instability to produce isolated strong to severe thunderstorms across southeast Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 13, 1:56 PM EST, 44 minutes earlier.
Area forecast discussion, Jun 13, 1:56 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
256 PM EDT SAT JUN 13 2009
.DISCUSSION...
OVERALL...EXPECT SIMILAR CONDITIONS TO THE PAST SEVERAL AFTERNOONS
TO OCCUR ACROSS SOUTH FLORIDA ONCE AGAIN TODAY...WITH EARLY
AFTERNOON VISIBLE SATELLITE IMAGERY INDICATING THE DEVELOPMENT OF
ENHANCED CUMULUS CLOUDS ACROSS THE SOUTHERN 2/3RDS OF THE FORECAST
AREA. AFTERNOON CONVECTION SHOULD ONCE AGAIN BE FOCUSED ALONG
INLAND MOVING ATLANTIC/GULF COAST SEA BREEZES AND LAKE BREEZE...
WITH NORTH/NORTHEASTERLY STEERING FLOW ALLOWING SHOWERS/STORMS
THAT DEVELOP IN THIS REGION TO SPREAD SOUTH-SOUTHWESTWARD.
HOWEVER...ONE SUBTLE CHANGE FROM PREVIOUS DAYS IS THAT THE LOWER
/MID-LEVEL RIDGE AXIS HAS APPARENTLY SHIFTED A BIT FURTHER TO THE
SOUTH TODAY...PLACING THE NORTHERN THIRD OF THE AREA IN A LIGHT
WESTERLY STEERING FLOW. FOR THIS REASON...WILL MAINTAIN SLIGHTLY
HIGHER AFTERNOON RAIN CHANCES ACROSS THE NORTHEAST QUADRANT OF THE
FORECAST AREA AS WELL.
A POTENTIALLY MORE SIGNIFICANT FEATURE OF INTEREST WILL ENTER THE
FORECAST PICTURE TONIGHT...AS SHORT TERM MODELS NOW SUGGEST THAT
A WELL-DEFINED MID-LEVEL SHORTWAVE TROUGH -- CURRENTLY SEEN IN
WATER VAPOR DATA ACROSS ALABAMA/GEORGIA -- WILL MOVE SOUTHEASTWARD
AROUND NORTHEASTERN FLANK OF MID-LEVEL ANTICYCLONE CENTERED ACROSS
SOUTH TEXAS. NOT ONLY WILL THIS FEATURE OFFER MORE LARGE SCALE
SUPPORT FOR UPWARD VERTICAL MOTIONS NECESSARY TO MAINTAIN
AFTERNOON CONVECTION...BUT ITS APPROACH WILL ALSO BACK STEERING
FLOW TO THE NORTH-NORTHWEST...ALLOWING ANY EVENING/NOCTURNAL
CONVECTIVE ACTIVITY ACROSS CENTRAL FLORIDA TO AFFECT THE REGION
FROM LAKE OKEECHOBEE TO THE PALM BEACH COAST...AND WILL LEAVE
SLIGHT CHANCE POPS ACROSS THIS AREA. ALTHOUGH ALL GUIDANCE
INDICATES THAT THIS SHORTWAVE TROUGH WILL WEAKEN AS IT DRIFTS
ACROSS SOUTH FLORIDA TOMORROW...THE PRESENCE OF ITS REMNANTS WILL
RESULT IN LOWER HEIGHTS ALOFT...AND A CONTINUATION OF NNW STEERING
FLOW WILL LIKELY MEAN A MORE ACTIVE DAY OF THUNDERSTORM ACTIVITY
ALONG THE SOUTHEAST ATLANTIC COAST OF THE PENINSULA. ASIDE FROM
LINGERING ACTIVITY ON SUNDAY EVENING...EXPECT GENERALLY QUIET
CONDITIONS TO PREVAIL OVERNIGHT. THE POTENTIAL DOES EXIST FOR A
REPEAT PERFORMANCE ON MONDAY...AS ANOTHER WEAK MID-LEVEL WAVE MAY
MOVE ACROSS SOUTH FLORIDA IN DIFFLUENT N/NW FLOW ALOFT.
WILL BE MAKING NO CHANGES TO THE EXTENDED PORTION OF THE FORECAST
AT THIS TIME...AS GLOBAL MODELS CONTINUE TO SHOW SIMILAR
PATTERNS FROM TUESDAY THROUGH SATURDAY. ALL GUIDANCE INDICATES
THAT THE MID-LEVEL RIDGE OVER THE NORTHERN GULF/SOUTHERN PLAINS
WILL RETROGRADE SLIGHTLY DURING THE BEGINNING OF THE EXTENDED
PERIOD...AS A STRONG UPPER TROUGH DEVELOPS OVER THE PACIFIC COAST.
THIS MAY SERVE TO INCREASE RAIN CHANCES DURING THIS PERIOD...AS
SUBSIDENT INFLUENCES OF THE RIDGE MAY BE DIMINISHED...AND STRONG
NORTHERLY FLOW WILL UNDOUBTEDLY BRING ADDITIONAL IMPULSES ALOFT
SOUTHWARD OVER THE AREA. TOWARD THE END OF THE WEEK...THE GFS
DEVELOPS A STRONGER UPPER TROUGH OVER THE GREAT LAKES REGION AND
NORTHEAST U.S. AND CONSEQUENTLY MAINTAINS HIGHER RAIN CHANCES FOR
SOUTH FLORIDA...WITH THE ECMWF INDICATING MORE RIDGING REMAINING
ACROSS THE REGION. THE PREVIOUS FORECAST HAS THIS TREND
ESTABLISHED...AND HAVE NO REASON TO MAKE ANY CHANGES AT THIS
TIME.
&&
.MARINE...
WINDS ACROSS THE LOCAL WATERS THROUGH THE SHORT TERM PORTION OF
THE MARINE FORECAST WILL RANGE FROM SOUTH AROUND 10 KNOTS IN THE
ATLANTIC...TO WEST-SOUTHWEST AT 5 KNOTS OR LESS ACROSS THE
SOUTHEASTERN GULF. THIS WILL RESULT IN PREVAILING SEAS OF 2-3 FEET
IN THE ATLANTIC WATERS AND 1-2 FEET IN THE GULF...OUTSIDE OF
SHOWER/THUNDERSTORM ACTIVITY...WHICH COULD OCCUR AT ANY TIME. AS
MENTIONED BY PREVIOUS FORECASTER...LIGHT WINDS IN THE LOWER
TROPOSPHERE WILL PROMOTE AN ENHANCED THREAT FOR WATERSPOUTS ALONG
ANY CLOUD CONVERGENCE BANDS...ESPECIALLY ACROSS THE ATLANTIC.
&&
.FIRE WEATHER...
MINIMUM AFTERNOON RH VALUES WILL LIKELY CONTINUE TO FALL INTO THE
40-45 PERCENT RANGE ACROSS MUCH OF THE INTERIOR PENINSULA
THROUGH THE MIDDLE OF NEXT WEEK...AS TEMPERATURES WARMING INTO THE
UPPER 90S LEAD TO DEEP BOUNDARY LAYER MIXING.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 77 92 77 92 / 20 30 30 30
FORT LAUDERDALE 81 92 81 92 / 10 40 20 30
MIAMI 80 92 80 92 / 10 40 20 30
NAPLES 76 89 76 89 / 10 20 10 20
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
LONG TERM...70/DD
SHORT TERM/AVIATION...04/AT
Hazardous weather outlook, Jun 13, 8:33 AM EST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
933 AM EDT SAT JUN 13 2009
FLZ063-066>075-168-172>174-140900-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
933 AM EDT SAT JUN 13 2009
...SCATTERED THUNDERSTORMS THIS AFTERNOON INTERIOR/WEST AREAS...
...A FEW STORMS COULD BE STRONG TO SEVERE THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS
AFTERNOON AND EVENING. FREQUENT LIGHTNING STRIKES, LOCALLY HEAVY
RAINFALL MAY OCCUR WITH SOME STORMS ACROSS THE SOUTHWEST COAST OR INTERIOR,
HOWEVER AN ISOLATED SEVERE STORM ACROSS THE INTERIOR MAY PRODUCE
SMALL HAIL AND WIND GUSTS UP TO 60 MPH.
WATERSPOUTS: THE WINDS IN THE LOWER AND MID LEVELS OF THE
ATMOSPHERE ALONG WITH LINGERING BOUNDARIES WILL HELP TO POSSIBLY PRODUCE
A FEW WATERSPOUTS OVER THE GULF OF MEXICO AND THE ATLANTIC OCEAN.
WIND: THE STRONGEST STORMS WILL PRODUCE BRIEF WIND GUSTS BETWEEN 50
AND 60 MPH ACROSS THE INTERIOR AND WESTERN SECTIONS THIS AFTERNOON.
HAIL: HAIL UP TO PENNY SIZE IN DIAMETER WILL BE POSSIBLE WITH THE
STRONGEST THUNDERSTORMS THIS AFTERNOON AND EVENING, MOST LIKELY
ACROSS INTERIOR AND WESTERN SECTIONS OF MAINLAND SOUTH FLORIDA.
FLOODING: URBAN FLOODING MAY BECOME A PROBLEM WITH SLOW MOVING
THUNDERSTORMS OVER THE INTERIOR AND WESTERN SECTIONS THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS WILL CONTINUE DAILY THROUGH NEXT WEEK. LIGHTNING
STRIKES, LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL BE THE
PRIMARY THREATS WITH THIS ACTIVITY. THERE WILL ALSO BE THE
LINGERING THREAT OF WATERSPOUTS THROUGH EARLY NEXT WEEK IN THE
GULF OF MEXICO AND THE ATLANTIC DUE TO LIGHT WINDS IN THE LOWER
AND MID LEVELS OF THE ATMOSPHERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS INTERIOR LOCATIONS.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Jun 13, 1:52 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
252 PM EDT SAT JUN 13 2009
FLZ069-070-131900-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
252 PM EDT SAT JUN 13 2009
...STRONG THUNDERSTORM MOVING ACROSS TAMIAMI TRAIL AND MONROE STATION...
AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONROE STATION...MOVING SOUTHWEST AT 5 MPH.
THIS STORM WILL AFFECT...
MONROE STATION...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND UP TO
PEA SIZED HAIL. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. SEEK SHELTER IN
A SAFE BUILDING UNTIL THE STORM PASSES.
LAT...LON 2580 8109 2583 8128 2602 8118 2595 8104
TIME...MOT...LOC 1851Z 024DEG 5KT 2588 8114
TINGLER
Special weather statement, Jun 13, 2:30 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
330 PM EDT SAT JUN 13 2009
FLZ069-070-075-132030-
MAINLAND MONROE FL-COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY
330 PM EDT SAT JUN 13 2009
...STRONG THUNDERSTORMS MOVING ACROSS EASTERN COLLIER COUNTY...
AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
MILE MARKER 60 ON ALLIGATOR ALLEY TO EVERGLADES CITY...MOVING
SOUTHWEST AT 10 MPH.
THESE STORMS WILL AFFECT...
EVERGLADES CITY...
CARNESTOWN...
COPELAND...
JEROME...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2615 8132 2615 8093 2579 8124 2580 8127
2584 8138 2585 8138 2585 8140 2587 8147
2589 8148 2589 8149
TIME...MOT...LOC 1930Z 069DEG 7KT 2611 8113 2588 8138
BAXTERSpecial weather statement, Jun 13, 2:33 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
333 PM EDT SAT JUN 13 2009
FLZ069-070-132030-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
333 PM EDT SAT JUN 13 2009
...STRONG THUNDERSTORM MOVING ACROSS WEST CENTRAL COLLIER COUNTY...
AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GOLDEN GATE ESTATES...MOVING SOUTH AT 5 MPH.
THIS STORM WILL AFFECT...
GOLDEN GATE ESTATES...
INTERSECTION I-75 AND EVERGLADES BLVD...
WEST TOLL GATE ON ALLIGATOR ALLEY...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2605 8149 2606 8170 2623 8164 2623 8153
TIME...MOT...LOC 1933Z 004DEG 4KT 2619 8160
BAXTER
Hail, Palm Beach
- When
- June 13, 2:40 PM EST
- Where
- Palm Beach County, 7.76 mi WNW of Boca Raton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 26.409, -80.187
Nickel size hail covered a residential yard near the intersection of Clint Moore and Lyons Roads in West Boca.
Hail, Palm Beach
- When
- June 13, 2:40 PM EST
- Where
- Palm Beach County, 8.72 mi WNW of Boca Raton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 26.409, -80.204
Quarter size hail was observed in West Boca near the intersection of US 441 and Clint Moore Road.
Hail, Broward
- When
- June 13, 3:00 PM EST
- Where
- Broward County, 7.12 mi W of Lauderdale Lakes
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 26.146, -80.315
Nickel sized hail was reported in Plantation near the intersection of Sunrise Boulevard and Flamingo Road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, June 13, 20092 deaths · 2 injured · 1 event
- Tornadoes and Hail in Texas, June 13, 2009$1.0 million · EF2 · 14 events
- Wildfire and Heavy Rain in California, June 13 to 30, 20091 death · 2 events
- Rip Current in New York, June 13, 20091 death · 1 event
- Tornadoes and Hail in Texas, June 13, 20091 injured · $650,000 · EF1 · 20 events
- Hail and Damaging Winds in Delaware, June 13, 2009$700,000 · 1 in hail · 5 events
- Tornadoes and Flash Flood in Colorado, June 13, 2009$100,000 · EF0 · 13 events
- Hail and Damaging Winds in Kansas, June 13 to 14, 2009$90,000 · 2.5 in hail · 14 events
- Hail and Damaging Winds in Nebraska, June 13, 2009$58,000 · 1.25 in hail · 12 events
- Hail and Damaging Winds in Oklahoma, June 13, 20091 injured · $18,000 · 2.75 in hail · 22 events
- Hail and Damaging Winds in Florida, June 13, 20091 injured · 1 in hail · 31 events
- Tornado and Hail in Colorado, June 13, 2009$30,000 · EF0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181073, 181077, 181076.